Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 103, NWS Indianapolis, IN

June 16, 2017Fountain County, Montgomery County, Parke County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 16, 2017, 6:46 PM EDT for Fountain County, Montgomery County, Parke County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 6:46 PM EDT (22:46 UTC)
Expired
Jun 16, 2017, 7:30 PM EDT
In force
44 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN

The radar

The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:05 PM EDTTSTM WND DMGKingman, INSEVERAL TREE LIMBS DOWN IN KINGMAN AREA. SIZE WAS NOT KNOWN AT THE TIME. RELAYED VIA SHERIFF'S DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

816 
WUUS53 KIND 162246
SVRIND
INC045-107-121-162330-
/O.NEW.KIND.SV.W.0103.170616T2246Z-170616T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
646 PM EDT FRI JUN 16 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Fountain County in west central Indiana...
  Northwestern Parke County in west central Indiana...
  Southwestern Montgomery County in west central Indiana...

* Until 730 PM EDT.

* At 646 PM EDT, a severe thunderstorm was located 8 miles southwest
  of Veedersburg, or 16 miles southeast of Danville, moving east at
  20 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Veedersburg, Waynetown, Hillsboro, Kingman, Wallace, Alamo, Yeddo,
  Shades State Park and Lodi.

This includes Interstate 74 between mile markers 23 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 8741 4012 8697 3991 8698 3991 8741
      3993 8741 3993 8742
TIME...MOT...LOC 2246Z 269DEG 15KT 4001 8736 

HAIL...1.50IN
WIND...60MPH
 
$$

AW/JN
3 follow-up statements
737 
WWUS53 KIND 162301
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
701 PM EDT FRI JUN 16 2017

INC045-107-121-162330-
/O.CON.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Fountain IN-Parke IN-Montgomery IN-
701 PM EDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN FOUNTAIN...NORTH CENTRAL PARKE AND SOUTHWESTERN
MONTGOMERY COUNTIES...

At 701 PM EDT, a severe thunderstorm was located 8 miles south of
Veedersburg, or 20 miles southeast of Danville, moving east at 15
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kingman, Wallace, Alamo, Shades State Park and Yeddo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4007 8736 4007 8705 3991 8701 3991 8735
      3993 8736
TIME...MOT...LOC 2301Z 281DEG 14KT 3999 8728 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/JN
335 
WWUS53 KIND 162318
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
718 PM EDT FRI JUN 16 2017

INC107-162328-
/O.CAN.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Montgomery IN-
718 PM EDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4007 8736 4006 8713 3991 8713 3991 8735
      3993 8736
TIME...MOT...LOC 2318Z 290DEG 10KT 3995 8727 

$$

INC045-121-162330-
/O.CON.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Fountain IN-Parke IN-
718 PM EDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN FOUNTAIN AND NORTH CENTRAL PARKE COUNTIES...

At 718 PM EDT, a severe thunderstorm was located 8 miles northeast of
Newport, or 20 miles west of Crawfordsville, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kingman, Wallace and Yeddo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4007 8736 4006 8713 3991 8713 3991 8735
      3993 8736
TIME...MOT...LOC 2318Z 290DEG 10KT 3995 8727 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/JN
574 
WWUS53 KIND 162331
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
731 PM EDT FRI JUN 16 2017

INC045-121-162340-
/O.EXP.KIND.SV.W.0103.000000T0000Z-170616T2330Z/
Fountain IN-Parke IN-
731 PM EDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN AND
NORTH CENTRAL PARKE COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4007 8736 4006 8713 3991 8713 3991 8735
      3993 8736
TIME...MOT...LOC 2330Z 269DEG 15KT 3995 8721 

$$

AW/JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:27 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 3:27 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
327 PM EDT Fri Jun 16 2017

.UPDATE...
Synopsis...Near term and Short Term sections have been updated
below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Fri Jun 16 2017

High pressure ridge over the southeast U.S. will retreat to the
east.   Low pressure moving into the central plains will track
across the upper midwest and Great lakes over the weekend.  A
cold front will push across Indiana by Sunday.  Dry and slightly
cooler weather will occur early next week after the weekend.  But
warmer weather and a chance of more storms will return by the middle
of next week.

&&

.NEAR TERM /Tonight and Saturday/...
Issued at 327 PM EDT Fri Jun 16 2017

Radar indicated scattered thunderstorms across the middle
Mississippi valley...southern great lakes and and south central Ohio.
Models and water vapor satellite indicate a weak upper disturbance
will move east across northern Indiana early this evening.  Air mass
over central Indiana has been capped and nothing has developed in
our area so far.  The rapid refresh model indicates there could be
an isolated thunderstorm over northern and far western sections
early this evening...then mostly dry weather will occur overnight
with perhaps a slight chance of more storms reaching western
sections towards daybreak.   Will keep areas from INDY and to the
southeast dry overnight with slight chance POPS north and west early
this evening and slight chance POPS mainly west again late tonight.

On Saturday there will go with chance POPS most areas by afternoon
as another weather disturbance moves our way along with a bit more
moisture.   Lows tonight will be in the upper 60s to near 70 and
highs Saturday will be in the middle 80s to around 90 which is close
to a MOS blend.

&&

.SHORT TERM / Saturday night through Monday/...
Issued at 327 PM EDT Fri Jun 16 2017

Forecast challenges focus on storm chances Saturday night into
Sunday as a very warm and unstable airmass will occur ahead of a
cold front approaching from the northwest.

Models indicate two waves of convection with one moving our way and
weakening late Saturday and then a stronger one moving our way
Saturday night.  Air mass will be quite unstable with MU capes in
excess of 2000 J/KG and models hint at a possible MCS Saturday
night.  Will go with likely POPS over northern sections and high
chance POPS elsewhere Saturday night.

Sunday could be wet as well as a cold front moves through our way.
Will go with likely POPS south and chance POPS elsewhere Sunday with
storms ending from the northwest late Sunday.

Other than a slight chance of storms south Sunday evening...mostly
dry and cooler weather will occur Sunday night and Sunday as high
pressure behind the cold front builds east.  The blended MOS gives
20 percent POPS far northeast late Monday...but all in all expect
dry and cooler weather to the the rule.

Stayed close to a MOS blend on temperatures most periods with lows
in the lower 70s Saturday night and lower 60s Sunday night.  Highs
will be in the lower 80s Sunday and upper 70s to near 80 Monday.

&&

.LONG TERM /Monday night through Friday/...
Issued at 225 PM EDT Fri Jun 16 2017

Dry weather will start the long term for Monday night in the wake
of a frontal passage. Then there will be only small or slight
chances for thunderstorms until Wednesday night while broad high
pressure is in place from the Plains through the Ohio Valley. From
Wednesday night on better chances for thunderstorms will arrive as
the upper pattern flattens out and a a couple of surface system
approach and move through the area. Temperatures will climb by a
degree or two each day, with highs reaching the middle 80s to
around 90 by Friday and low Friday morning getting back into the
upper 60s to lower 70s.

&&

.AVIATION /Discussion for the 161800Z TAF Issuance/...
Issued at 105 PM EDT Fri Jun 16 2017

VFR through the period.

High pressure ridge over the southeast U.S. will dominate our
weather.

A weak upper disturbance may produce an isolated thunderstorm over
northern Indiana this afternoon and another disturbance approaching
from the west may produce widely scattered thunderstorms most areas
later Saturday.

Otherwise...expect mainly high thin clouds with a few-sct clouds
around 7 thousand feet some areas.  will mention VCTS KLAF and KHUF
after 15Z Saturday and IND Saturday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM....CP
AVIATION...JH
Hazardous weather outlook, Jun 16, 10:27 AM EDT, 8 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1027 AM EDT Fri Jun 16 2017

INZ021-028>031-035>041-043>046-051-052-060-171430-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Vermillion-Parke-Putnam-Hendricks-
Vigo-Clay-Sullivan-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, and Terre Haute
1027 AM EDT Fri Jun 16 2017

This hazardous weather outlook is for northwestern central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated to scattered thunderstorms are possible. A few
could be strong.

Hazards: Lightning...torrential rainfall and gusty winds.

Timing: Most likely from mid afternoon through the evening.

Discussion: Isolated to scattered thunderstorms will develop during
the afternoon and evening. Expect very warm and humid conditions
again today with heat indices warming into the lower to possibly mid
90s this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a chance of thunderstorms at times through the
weekend. Severe storms are most likely Saturday evening and night
over the entire area...and across southeast portions of central
Indiana on Sunday. Large hail and damaging winds will be the main
threats...with storms also producing heavy rainfall and dangerous
cloud to ground lightning.

Discussion: Very warm, humid and unstable air will interact with
numerous upper disturbances and also with a cold front as it moves
through the area late Saturday night and Sunday. The result will be
scattered to numerous thunderstorms at times into Sunday. Additional
daily threats for scattered storms will develop Tuesday through much
of the upcoming week.

Heat indices on Saturday afternoon will peak in the mid and upper
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Saturday evening into the overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ042-047>049-053>057-061>065-067>072-171430-
Randolph-Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-Rush-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Indianapolis, Shelbyville, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
1027 AM EDT Fri Jun 16 2017

This hazardous weather outlook is for central and southeastern Indiana.

.DAY ONE...Today and Tonight.

Outlook: Isolated thunderstorms are possible.

Hazards: Lightning...torrential rainfall and gusty winds.

Timing: Most likely from mid afternoon through the evening.

Discussion: Isolated thunderstorms could develop during the
afternoon and evening. Expect very warm and humid conditions again
today with heat indices warming into the lower to possibly mid 90s
this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: There is a chance of thunderstorms at times through the
weekend. Severe storms are most likely Saturday evening and night
over the entire area...and across southeast portions of central
Indiana on Sunday. Large hail and damaging winds will be the main
threats...with storms also producing heavy rainfall and dangerous
cloud to ground lightning.

Discussion: Very warm, humid and unstable air will interact with
numerous upper disturbances and also with a cold front as it moves
through the area late Saturday night and Sunday. The result will be
scattered to numerous thunderstorms at times into Sunday. Additional
daily threats for scattered storms will develop Tuesday through much
of the upcoming week.

Heat indices on Saturday afternoon will peak in the mid and upper
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Saturday evening into the overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 16, 5:44 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
544 PM EDT FRI JUN 16 2017

INZ029-162215-
Tippecanoe IN-
544 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TIPPECANOE COUNTY UNTIL
615 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm near
Otterbein, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette and Battle Ground.

LAT...LON 4056 8675 4043 8673 4046 8709 4056 8709
TIME...MOT...LOC 2144Z 271DEG 27KT 4055 8707

AW/JN
Special weather statement, Jun 16, 5:45 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT FRI JUN 16 2017

INZ035-043-162215-
Fountain IN-Vermillion IN-
545 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN AND NORTH CENTRAL
VERMILLION COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Covington, or 13 miles southeast of Danville, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Hillsboro, Kingman, Perrysville, Mellott,
Wallace and Yeddo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4013 8748 4013 8741 4014 8741 4020 8709
      3996 8709 3996 8748
TIME...MOT...LOC 2145Z 270DEG 18KT 4004 8739

AW/JN
Special weather statement, Jun 16, 6:17 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
617 PM EDT FRI JUN 16 2017

INZ029-162245-
Tippecanoe IN-
617 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TIPPECANOE COUNTY
UNTIL 645 PM EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Lafayette, or near Lafayette, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lafayette, West Lafayette, Battle Ground and Purdue University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8669 4042 8670 4042 8700 4056 8700
TIME...MOT...LOC 2217Z 267DEG 18KT 4048 8690

AW/JN
Special weather statement, Jun 16, 6:28 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
628 PM EDT FRI JUN 16 2017

INZ035-043-162315-
Fountain IN-Vermillion IN-
628 PM EDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN AND NORTHWESTERN
VERMILLION COUNTIES UNTIL 715 PM EDT...

At 627 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Covington, or 13 miles southeast of Danville, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Covington, Veedersburg, Cayuga, Hillsboro, Kingman, Perrysville,
Mellott, Wallace, Yeddo, Gessie and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4015 8753 4015 8749 4013 8749 4013 8741
      4014 8741 4015 8743 4017 8710 3995 8711
      3995 8753
TIME...MOT...LOC 2227Z 267DEG 16KT 4003 8742

AW/JN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 11:01 PM EDTRiver Flood WarningINDBartholomew21 hr
Jun 16, 5:44 PM EDTSpecial Weather StatementINDTippecanoe31 min
Jun 16, 5:45 PM EDTSpecial Weather StatementINDFountain30 min
Jun 16, 6:17 PM EDTSpecial Weather StatementINDTippecanoe28 min
Jun 16, 6:28 PM EDTSpecial Weather StatementINDFountain47 min
Jun 16, 6:57 PM EDTSpecial Weather StatementINDTippecanoe33 min
Jun 16, 7:30 PM EDTSpecial Weather StatementINDParke30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.